Terrible Tinnitus; Suspecting Ototoxicity from Polydexa (Neomycin and Polymyxin B)

Discussion in 'Support' started by Jack23, Jun 12, 2020.

    1. Thuan

      Thuan Member

      Location:
      California
      Tinnitus Since:
      05/2018
      Cause of Tinnitus:
      Ear infection
      @FGG I'm curious about the ototoxicity indicators. I had an ear infection which is when my tinnitus started but I also took neomycin for two weeks (did not know it was ototoxic) to clear the infection.

      You mentioned that ototoxicity causes UHF hearing loss?

      If I have only have 5 dB dip at 4 kHz and 8 kHz, that's normal then? Perhaps I should also find a extended test. Do you know what indicators there are for tinnitus caused by ear infection and then one caused by chronic headphone use? I know it's kind of pointless but I really want to know the real cause of my tinnitus. Thank you.
       
    2. FGG
      No Mood

      FGG Member Podcast Patron Benefactor Hall of Fame Advocate

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      Ototoxicity depends on the ototoxin and is unique with each one. With aminoglycoside antibiotics (what this thread is about), you almost always see audiogram changes because it damages outer hair cells. Sometimes, you will see the damage in the ultra high frequencies first.

      A 5 dB dip is normal but it might be a good idea to get an extended audiogram.

      There is no definitive diagnostic test for cause of tinnitus in many cases but history usually suggests one cause over another. For example, if you were on certain antibiotics and got tinnitus during treatment or immediately after, it's suspicious for ototoxicity. However, an ear infection in and of itself can sometimes be a cause. As can chronic head phone use.
       
    3. AUTHOR
      AUTHOR
      Jack23

      Jack23 Member

      Tinnitus Since:
      1 month
      Cause of Tinnitus:
      Noise, medication
      He said the hearing loss I have in these frequencies are considered normal for my age 15-20dB. I will go for extended test this week, will post it here.
       
    4. AUTHOR
      AUTHOR
      Jack23

      Jack23 Member

      Tinnitus Since:
      1 month
      Cause of Tinnitus:
      Noise, medication
      I am terrified, my normal tinnitus was stable ringing in the left ear and hissing noise in the right ear, it's been like that for the last two months. But recently I started to realise chainsaw like noise coming in my right ear, at first I was thinking it's coming from some machine out of the house, but as day pass the sound become more permanent and loud in my right ear, today I wake up and it's definitely here in my ear and there has been pain going on for the last for days so this all happened in a week.

      My question is what should I do? Is there any way to reverse this? Anything that I should do immediately? like taking cortisone? I can't habituate to this one it's resonating and not stable, really distracting and sound is very aggressive.

      Thanks in advance, looking forward for advice.
       
    5. FGG
      No Mood

      FGG Member Podcast Patron Benefactor Hall of Fame Advocate

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      Is the pain in response to noise (noxacusis) or consistent?
       
      • Hug Hug x 1
    6. AUTHOR
      AUTHOR
      Jack23

      Jack23 Member

      Tinnitus Since:
      1 month
      Cause of Tinnitus:
      Noise, medication
      It's consistent like burning feeling deep in my ear, I was getting habituated to my previous sounds :( but not I feel like I'm back at start and this sound is not so stable so hard to tune it out, it's like resonating metallic sound. Is there any chance to reverse this? Also I've been drinking couple beers at night lately because it helps with the sleep, do you think it might be related?
       
    7. FGG
      No Mood

      FGG Member Podcast Patron Benefactor Hall of Fame Advocate

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      I think you need a second opinion from another ENT or ideally an otologist (an ear subspecialty within the ENT umbrella). From what i understand consistent ear pain that does not vary with noise is not a usual presentation of noxacusis. You might have something treatable like an infection or TMJ. I would definitely get more heads in on this and a bigger work up.
       
    8. AUTHOR
      AUTHOR
      Jack23

      Jack23 Member

      Tinnitus Since:
      1 month
      Cause of Tinnitus:
      Noise, medication
      I visited ENT doctor yesterday. He checked both ears. No mechanical problem :( He wanted MRI with contrast medication to see the nerves behind the ear, I'm still not sure if it's good idea to get injected with that medication but I don't see any alternative at this point, almost 3 month in, tinnitus still there. I thought it would settle but instead it increased...
       
    9. FGG
      No Mood

      FGG Member Podcast Patron Benefactor Hall of Fame Advocate

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      Can he refer you to an otologist?
       
    10. AUTHOR
      AUTHOR
      Jack23

      Jack23 Member

      Tinnitus Since:
      1 month
      Cause of Tinnitus:
      Noise, medication
      Did Prednisone help?
       
    11. Jaysterk
      Blah

      Jaysterk Member Benefactor

      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      Neomycin
      Every time I take it, my tinnitus gets lower (back to baseline). As for it preventing damage from acoustic trauma, although I don't have any factual data, it feels like it does help me.
       
    12. AUTHOR
      AUTHOR
      Jack23

      Jack23 Member

      Tinnitus Since:
      1 month
      Cause of Tinnitus:
      Noise, medication
      How many milligrams do you take and for how long? I might give it a try.

      But be careful. I also heard that it has bad side effects. I don't trust any medicine anymore after having tinnitus because of ear drops. I know a guy who also got tinnitus from Neomycin, then used Cortisone and got bad eye sight.
       
    13. Jaysterk
      Blah

      Jaysterk Member Benefactor

      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      Neomycin
      I got tinnitus from Neomycin.

      I take 40 mg of Prednisone for a week, then I taper.
       
    14. AUTHOR
      AUTHOR
      Jack23

      Jack23 Member

      Tinnitus Since:
      1 month
      Cause of Tinnitus:
      Noise, medication
      Did it help? I got tinnitus 4 months ago but haven't used prednisone, I know time is important but I'm still considering to try.
       

Share This Page

Loading...